Abstract and Introduction
Intraoperative floppy iris syndrome is a well-known risk factor for complications during cataract extraction in patients who are on or who have previously used tamsulosin, the most commonly prescribed α-1 adrenergic blocker for the treatment of benign prostatic hyperplasia. It is important that both ophthalmologists and physicians appreciate the association as it occurs in a significant number of patients, and favorable visual outcome can be achieved if tamsulosin use is known before surgery and the operation is undertaken by an experienced surgeon. This article evaluates the current literature on intraoperative floppy iris syndrome and includes discussion on epidemiology, underlying mechanisms and management strategies.
Tamsulosin is the most commonly prescribed α-1 adrenergic receptor blocker for the management of benign prostatic hyperplasia (BPH) in aging males.[1,2] The drug has a selective action on the bladder and the prostate, thus relieving lower urinary tract symptoms (LUTS) while having minimal side effects on the cardiovascular system. Three types of α-1 adrenergic receptors have been described; namely α-1a, α-1b and α-1d. The main α-1 receptor subtype in the prostate, bladder, neck and urethra is α-1a, while α-1b receptors predominate in peripheral blood vessels.[4,5] In vitro studies have shown that tamsulosin has a 20-fold higher affinity for the α-1a receptors than for α-1b receptors and a threefold higher affinity for α-1a receptors than for α-1d receptors.[6–8] As tamsulosin is mainly an α-1a receptor blocker, it is more uroselective than other α-1 receptor blockers used for LUTS, such as alfuzosin, terazosin and doxazosin.[4,5] A long-term, open-label, multicenter study confirmed that once-daily tamsulosin (0.4 or 0.8 mg) is effective and safe for long-term treatment of BPH and that it represents a good therapeutic alternative to surgical intervention.
Expert Rev Ophthalmol. 2011;6(4):469-476. © 2011 Expert Reviews Ltd.
Cite this: Review and Update of Intraoperative Floppy Iris Syndrome - Medscape - Aug 01, 2011.